Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2022, 4:19 PM CDT for Ford County, Gray County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 4:19 PM CDT (21:19 UTC)
- Expired
- May 14, 2022, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:30 PM CDT | HAIL 0.7 | 7 S Ingalls, KS | LOTS OF HAIL UP TO DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
457
WUUS53 KDDC 142119
SVRDDC
KSC057-069-142215-
/O.NEW.KDDC.SV.W.0063.220514T2119Z-220514T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
419 PM CDT Sat May 14 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ford County in southwestern Kansas...
Southern Gray County in southwestern Kansas...
* Until 515 PM CDT.
* At 419 PM CDT, a severe thunderstorm was located near Ingalls,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montezuma, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 10043 3772 10060 3781 10045 3767 9999
3750 10012 3747 10040
TIME...MOT...LOC 2119Z 304DEG 20KT 3773 10047
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN3 follow-up statements
425
WWUS53 KDDC 142127
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
427 PM CDT Sat May 14 2022
KSC057-069-142215-
/O.CON.KDDC.SV.W.0063.000000T0000Z-220514T2215Z/
Ford KS-Gray KS-
427 PM CDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN FORD AND SOUTHERN GRAY COUNTIES...
At 426 PM CDT, a severe thunderstorm was located 7 miles north of
Montezuma, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montezuma, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 10043 3771 10058 3780 10042 3767 9999
3750 10012 3747 10040
TIME...MOT...LOC 2126Z 309DEG 19KT 3770 10044
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN800
WWUS53 KDDC 142158
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
458 PM CDT Sat May 14 2022
KSC057-069-142215-
/O.CON.KDDC.SV.W.0063.000000T0000Z-220514T2215Z/
Ford KS-Gray KS-
458 PM CDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN FORD AND SOUTHEASTERN GRAY COUNTIES...
At 458 PM CDT, a severe thunderstorm was located very near The
Haggard Elev, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montezuma, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 10043 3764 10050 3775 10032 3767 9999
3750 10012 3747 10040
TIME...MOT...LOC 2158Z 312DEG 13KT 3761 10031
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN502
WWUS53 KDDC 142209
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT Sat May 14 2022
KSC057-069-142219-
/O.EXP.KDDC.SV.W.0063.000000T0000Z-220514T2215Z/
Ford KS-Gray KS-
509 PM CDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD AND
SOUTHEASTERN GRAY COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3748 10043 3764 10050 3775 10032 3767 9999
3750 10012 3747 10040
TIME...MOT...LOC 2209Z 304DEG 20KT 3758 10026
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:16 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 14, 3:16 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 316 PM CDT Sat May 14 2022 ...Updated short term, long term and fire weather discussion... .SHORT TERM...(This evening through Sunday night) Issued at 316 PM CDT Sat May 14 2022 A subtle upper level disturbance/vorticity max was moving out of eastern Colorado into western Kansas early this afternoon. At the surface, a dryline was sharpening up over far southwest Kansas along the Highway 25/83 corridor as evident in the surface dewpoint gradient on the surface analysis. Visible satellite imagery has been showing a line of cumulus from Lakin to east of Ulysses and Liberal for the past few hours. A few CBs have been trying to form but have generally been dissipating due to dry air entrainment aloft. Expect storms to be developing by around 200-300 pm along and east of the dryline and moving toward central Kansas through the late afternoon hours. Some of the CAMs have been showing this which seems reasonable given the mid level disturbance moving through the area. Surface based instability from the SPC Mesoscale Analysis page shows CAPE values around 2500-4000 j/kg east of the dryline. This will probably decrease somewhat through the remainder of the afternoon as dewpoints continue to mix out but still there should be a fair amount of CAPE available. This combined with deep layer shear around 40 knots or so should net a few severe thunderstorms with large hail and severe wind gusts. The thunderstorms should be weakening as we lose daytime heating and the upper level disturbance moves east of the forecast area. The remainder of the overnight hours should be quiet over southwest Kansas. Another stronger upper level disturbance will move out of the northern Rockies into South Dakota and Nebraska later tonight. Increasing southerly wind flow will developing across the central High Plains overnight in advance of the upper wave will help keep overnight lows a little warmer especially over central and eastern portions of the forecast area. Thunderstorms developing over Nebraska tonight should generally stay north and east of the Hays area. The upper wave continues to the east/southeast on Sunday. In the wake of this system, a cold front will move south across western Kansas during the morning hours with gusty north winds developing. Cool air advection will keep temperatures a few to several degrees cooler than today with the most biggest change in temperatures over central Kansas. High temperatures in the Hays area may struggle to get out of the mid 70s. Surface high pressure along with cooler temperatures spreads into the central Plains and Midwest Sunday night. Lows should generally be in the 40s to around 50. .LONG TERM...(Monday through Saturday) Issued at 316 PM CDT Sat May 14 2022 Early next week the main belt of upper level westerly flow will extend across the northern CONUS with the central High Plains along the southern periphery. The medium range models show a flattened shortwave ridge moving out of the Rockies and over the central Plains on Monday. The models show weak disturbances moving through the ridge and show some indication of thunderstorm development most likely off the Front Range and Raton Mesa that could move across southwest Kansas Monday night. A somewhat stronger upper wave moves out of the northern Rockies across Nebraska on Tuesday. This could bring increased chances for thunderstorms to northern portions of the forecast area along I-70 for Tuesday. This system could also drive another weak cold front south across the area Tuesday night with cooler temperatures on Wednesday. Upper level flow will be strengthening and becoming more southwesterly after mid week as a strong upper level trough/low pressure system digs into the northern Rockies. With increased momentum and southwesterly downslope flow developing, hotter temperatures will likely spread out into southwest Kansas for Thursday with highs in the 90s to possibly even low 100s. The GFS and ECMWF differ somewhat in how the northwest upper trough evolves and moves out into the central CONUS through next weekend. The GFS is more progressive, as is usually the case, and moves the upper trough out through the early part of next weekend. The ECMWF is a little slower, moving the upper trough out a day or so later. Either way, this will bring cooler temperatures along with increasing chances for precipitation to the area. Hopefully providing some relief to the more drought stricken areas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM CDT Sat May 14 2022 VFR conditions are expected to prevail at the terminals through this period. Isolated thunderstorms should develop around or shortly after 21z this afternoon. Given the isolated nature of the storms, there is a lot of uncertainty whether the storms will impact any of the terminals and TAFs will be updated as necessary when it becomes more evident that any locations will be impacted. The threat for thunderstorms will diminish toward sunset with the loss of daytime heating. && .FIRE WEATHER... Issued at 316 PM CDT Sat May 14 2022 Near critical fire weather conditions may develop across parts of southwest Kansas on Sunday behind a cold front moving through the area. Current forecasts call for humidity levels to fall into the upper teens to lower 20s, depending on afternoon temperatures, with northerly winds gusting into the 30-40 mph range. Fire weather headlines may be needed if it appears warmer temperatures and lower relative humidity actually develop. While it is still several days away, next Thursday could be a critical fire weather day with hot temperatures and gusty southwest winds especially over far southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 83 50 84 / 10 0 0 0 GCK 53 82 49 84 / 0 0 0 0 EHA 52 86 50 88 / 0 0 0 10 LBL 53 88 49 87 / 0 0 0 0 HYS 54 78 48 83 / 20 10 0 0 P28 60 87 53 83 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 4:30 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 430 AM CDT Sat May 14 2022 KSZ030-031-043>046-061>066-074>081-084>090-150930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Areas of dense fog will develop along and west of highway 83 including Liberal and Garden city. The visibility should improve rapidly after about 8 am. Thunderstorms may be capable of half dollar size hail and 65 mph wind gusts near the Oklahoma line late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated to near critical fire weather conditions are likely in the far southwest sections Sunday afternoon. Outdoor burning is strongly discouraged from Dodge City to Garden City, and Meade to Elkhart. Thunderstorms are possible again by Monday evening, however it is too early to assess the risk of hail and wind at this time. Large uncertainty exists with respect to convective initiation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon and evening. MR
In the hours before
Special weather statement, May 14, 3:15 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT Sat May 14 2022
KSZ030-142100-
Trego KS-
315 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of western Trego County
through 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collyer, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3873 9979 3885 10015 3906 10015 3913 9979
3913 9976
TIME...MOT...LOC 2014Z 273DEG 21KT 3893 10015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SUGDENSpecial weather statement, May 14, 3:31 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Sat May 14 2022
KSZ030-142115-
Trego KS-
331 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southern Trego
County through 415 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Trego Center, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trego Center around 350 PM CDT.
Other locations in the path of this storm include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9968 3872 10015 3890 10015 3895 9970
TIME...MOT...LOC 2031Z 271DEG 29KT 3881 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENSpecial weather statement, May 14, 3:34 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sat May 14 2022
KSZ077-142130-
Gray KS-
334 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of central Gray County
through 430 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cimarron, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 10064 3786 10065 3795 10031 3768 10031
TIME...MOT...LOC 2034Z 267DEG 15KT 3780 10061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SUGDENLocal storm report, May 14, 3:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 SSW CHARLESTON 37.79N 100.62W
05/14/2022 E0.88 INCH GRAY KS PUBLIC
&&
MLGSpecial weather statement, May 14, 4:09 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
409 PM CDT Sat May 14 2022
KSZ077-078-142200-
Gray KS-Ford KS-
409 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of west central Ford
and southern Gray Counties through 500 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ingalls, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Montezuma around 425 PM CDT.
Other locations in the path of this storm include Ensign and The
Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3772 10062 3784 10050 3767 10009 3748 10036
3747 10037
TIME...MOT...LOC 2109Z 305DEG 24KT 3773 10049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:15 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| May 14, 3:31 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| May 14, 3:34 PM CDT | Special Weather Statement | DDC | Gray | 56 min |
| May 14, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 60 min |
| May 14, 4:09 PM CDT | Special Weather Statement | DDC | Gray | 51 min |
| May 14, 4:55 PM CDT | Special Weather Statement | DDC | Pawnee | 65 min |
| May 14, 5:06 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| May 14, 5:25 PM CDT | Special Weather Statement | DDC | Meade | 65 min |
| May 14, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 37 min |
| May 14, 5:38 PM CDT | Special Weather Statement | DDC | Pawnee | 67 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 61 min |
| May 14, 6:11 PM CDT | Special Weather Statement | DDC | Clark | 64 min |
| May 14, 6:31 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 59 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| May 14, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.